Alert archive / Vermont / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 22, NWS Burlington, VT

August 3, 2000Franklin County, Grand Isle County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Aug 3, 2000, 5:06 PM EDT for Franklin County, Grand Isle County, Vermont. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2000, 5:06 PM EDT (21:06 UTC)
Expired
Aug 3, 2000, 6:00 PM EDT
In force
54 min
Issued by
NWS Burlington, VT
Area
Whole counties

Counties Franklin County, VT, Grand Isle County, VT

The radar

The Burlington radar (KCXX), 36 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.1 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2000-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 696 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2000-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
696 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBTV 032107
SVRBTV
VTC011-013-032200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
506 PM EDT THU AUG 3 2000

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN VERMONT
  GRAND ISLE COUNTY IN VERMONT

* UNTIL 600 PM EDT

* AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM NEAR ALBURG...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR HIGHGATE SPRINGS...SWANTON AROUND 510 PM
  NEAR HIGHGATE FALLS AROUND 520 PM
  NEAR FRANKLIN AND SHELDON AROUND 530 PM
  NEAR ENOSBURG FALLS AROUND 550 PM
  NEAR MONTGOMERY AROUND 6	00 PM

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS AND LARGE HAIL.
SEEK INDOOR SHELTER...AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES WITH LITTLE WARNING.

$$

MURRAY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:21 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 3, 3:21 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
321 PM EDT THU AUG 3 2000

SVR TSTM WATCH CONTS TIL 5 PM.

SHORT TERM...MAIN FNT HAS RCHD ST LAW VLY AT 19Z AND WL TAKE REST OF
AFTN INTO THIS EVNG TO MOV THRU FA.  AMS STILL QUITE UNSTABLE SO SVR
THREAT WL CONT THRU ERLY EVNG E OF ST LAW VLY AND W ADRNDCKS.

BHND FNT...PRTL CLRG XPCTD AS GOOD DRY PUCH MVS IN.  SATL CONFIRMS
THIS WITH LOTS OF CLR SKIES ACRS ONT.  UPR LOW N OF LKS WL MOV EWD
SO BRUNT OF S/WV ENERGY WL RIDE N OF FA TNGT.  FRI...SHLW LL MSTR
AND STEEP LPS RATES WL LEAD TO CU/SC DEVT SO WL GO PTSUNNY.  H8 TMPS
SUGGEST UNDERCUTTING FWC GUIDANCE A BIT.

LONGER TERM...CAN YOU SAY GREAT WEEKEND??  CERTAINLY HAVEN/T BEEN
ABLE TO SAY THAT THIS SUMMER BUT ALL INDICATIONS ARE FOR SUNSHINE...
SEASONABLE TMPS AND LOW HMDTY AS SFC RDG MVS ACRS NE.  BEST DAY WL
BE SAT WITH A FEW MORE CLDS LKLY SUN AS HI MVS EWD.

XTNDD...FOLWD MRF GUIDNC.

.BTV...NONE.

KJC

In the hours before

Special weather statement, Aug 3, 11:50 AM EDT, 5 hours 16 minutes before
NYZ028-031-034-035-VTZ001>012-032100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1150 AM EDT THU AUG 3 2000

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR VERMONT AND NORTHEAST NEW YORK UNTIL 5 PM...

THE WATCH INCLUDES ALL VERMONT COUNTIES AND CLINTON AND ESSEX
COUNTIES IN NEW YORK.

SCATTERED SHOWERS AND THUNDERSTORMS WERE DEVELOPING IN THE WATCH
AREA AND WILL BECOME MORE NUMEROUS AND INCREASE IN INTENSITY THIS
AFTERNOON.  SOME OF THE STORMS MAY BECOME SEVERE PRODUCING DAMAGING
WIND AND LARGE HAIL.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE
IN AND NEAR THE WATCH AREA. BE ALERT FOR THREATENING WEATHER AND SEEK
SHELTER IF THUNDERSTORMS APPROACH OR IF WARNINGS ARE ISSUED.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL TELEVISION OR RADIO
FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

CADIMA
Local storm report, Aug 3, 3:08 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
305 PM EDT WED AUG 02 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    BARRE ARPT                VT   62 MPH TSTM GUST
08/03/00   WASHINGTON                     ASOS WIND GUST TO 62 MPH

0255 PM    BERLIN                    VT   WIND DAMAGE
08/03/00   WASHINGTON          g           VERMONT HIGHWAY DEPARTMENT
                                          REPORTED TREES DOWN ALONG
                                          ROUTE 12

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 2:44 PM EDTSevere Thunderstorm WarningBTVWashington31 min
Aug 3, 5:59 PM EDTSevere Thunderstorm WarningBTVWashington46 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.